Greetings, I am two weeks out from a laparscopic hysterectomy with ovaries removed. I am a 7 year breast cancer survivor, diagnosed at age 41 with Stage 2b Her +, ER/PR -, partial mastectomy followed by Cytoxan, Adriamyacin, Taxol, 12 months herceptin clinical trial and 7 weeks radiation. Have experienced two bouts with night sweats, 1st at the beginning of chemo which was treated by oncologist (after trying Vitamin E & black cohosh with guided imagery & meditation) by low dose Effexor which I was on for 2 years. Regular periods stopped after 1st A/C chemo treament and resumed with extremely heavy period after about a year and a half (about a month after final herceptin) Was diagnosed with hypothryoid and began daily synthroid, periods stopped for another 12 months then another bout of night sweats set in. I chose not to go back on Effexor because of the difficulty when I stopped taking it (even with the step down approach) and because of concerns for the effect my emotional state because I was not depressed.
3 months ago prolonged uncontrolled bleeding led to lap. hysterectomy. I feel great and the recuperation has been amazing, except, night sweats are back and I have not slept for most of the last 3 nights. I have tried Evening Primrose Oil with high lignan content but no effect. What else can I do, and do you recommend Effexor again as a long-term option? My blood pressure is on the low side of normal so the bp drug that my Dr's say also helps night sweats is not an option.
Thank you in advance for your advice and information
First of all, congratulations on how well you are doing despite your recent setback. There are several things to consider. I'll start with most conservative ones. Exercise like walking regularly for 30 minutes a day or get a pedometer and try to walk 10,000 steps. Drink plenty of water, at least 8 glasses per day. Avoid hot and spicy foods, caffeine. Soy is helpful, 50 to 100 mg/day of isoflavones (as capsules) or 25 grams daily as soy protein mixed with a cup of soy milk, a cup of ice, and a cup of frozen fruit makes a great smoothy). My book The Soy Solution for Menopause from Simon and Schuster has many tips and recipes. Also can try ground flaxseed, 1 to 3 tablespoons daily. Add to cereal is easiest. Yoga is very helpful, especially kundalini. Try a class. Can look at a book I've done called A Woman's Book of Yoga from Penguin. Stress reduction classes can help with relaxation techniques. Can also try black cohosh 20mg twice daily. Sometimes black cohosh is used in combination with St. John's Wort.
Other prescriptions besides SSRIs and SNRIs antidepressants (such as Effexor which are effective) include clonidine (doses often 0.1 mg - this might be the antihypertensive you can't use) and gabapentin (300mg - 3 tabs daily).
Hope this is helpful. Best of luck and continued success and good health.
Machelle M. Seibel, MD
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.